Texas, 2015

Tornado and Flooding in Texas, April 22, 2015

April 22, 2015 · NWS LUB · 13 events in 7 counties and zones

Early this morning, a series of outflow boundaries moved south across the southern Texas Panhandle and much of the Rolling Plains. The most organized of these boundaries would eventually retreat north before stalling from near Hereford (Deaf Smith County, WFO AMA) southeast to Paducah (Cottle County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.0 million
Crop damage
$2.5 million
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Early this morning, a series of outflow boundaries moved south across the southern Texas Panhandle and much of the Rolling Plains. The most organized of these boundaries would eventually retreat north before stalling from near Hereford (Deaf Smith County, WFO AMA) southeast to Paducah (Cottle County). This boundary provided the focus for an intense and long-lived supercell that developed west of Hereford by mid-afternoon. This supercell proceeded to move southeast and impact areas from Happy and Tulia (Swisher County) southeast to Silverton (Briscoe County), Matador (Motley County) and Grow (King County) with destructive hail, downburst winds and torrential rainfall rates of one half inch in five minutes. By early evening, a second supercell developed west of Plainview (Hale County) and crawled eastward accompanied by hail up to golf ball size and a brief tornado over open land near Lockney (Floyd County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 22, 1:31 PM CST, 3 hours 48 minutes earlier.

Area forecast discussion, Apr 22, 1:31 PM CST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
231 PM CDT WED APR 22 2015

.SHORT TERM...
T-STORM ACTIVITY...LIKELY INCLUDING ONE OR TWO SUPERCELLS...SHOULD
GRADUALLY CONGEAL AND GROW UPSCALE EARLY THIS EVENING ACROSS THE
ROLLING PLAINS AND MOVE THEN EAST OF THE FORECAST AREA BY 10 PM OR
SO. WE COULD SEE SOME ADDITIONAL SHOWER AND THUNDERSTORM DEVELOP
TONIGHT ALONG THE FRONT/OUTFLOW BOUNDARY...MAINLY ACROSS THE FAR SRN
TX PANHANDLE INTO THE NRN ROLLING PLAINS...BUT THE SEVERE THREAT
WITH THIS ACTIVITY SHOULD BE LOW. WITH THE UPPER-LEVEL TROUGH STILL
TO THE WEST...THE DRYLINE/OUTFLOW WILL RETREAT BACK WEST SOME
OVERNIGHT...BUT MAY STALL OUT ACROSS THE WESTERN SOUTH PLAINS AS THE
NEXT SPEEDMAX APPROACHES. AREAS OF FOG AND LOW STRATUS ARE AGAIN
EXPECTED OVERNIGHT INTO THURSDAY MORNING. ON THURSDAY...A SHORTWAVE
ROUNDING THE UPPER TROUGH SHOULD EMERGE OVER WEST TEXAS PRETTY EARLY
IN THE DAY...AND THIS WILL HELP THE DRYLINE SURGE EAST INTO THE
ROLLING PLAINS. HOWEVER...THE DEEP MOIST AIRMASS BEHIND THE
FRONT/OUTFLOW BOUNDARY MAY NOT BUDGE MUCH ACROSS THE EASTERN ROLLING
PLAINS AND FAR SE TX PANHANDLE. T-STORM DEVELOPMENT WILL POSSIBLE IN
THIS AREA TOMORROW AFTERNOON. AT THIS TIME...IT APPEARS THAT
DEVELOPMENT ALONG THESE BOUNDARIES MAY BE LIMITED DUE TO SUBSIDENCE
BEHIND THE DEPARTING WAVE...BUT ISOLATED STORMS WILL BE POSSIBLE. IF
ANY STORMS DEVELOP THEY/LL BE CAPABLE OF SEVERE WEATHER...INCLUDING
LARGE HAIL AND DAMAGING WIND GUSTS. BACK TO THE WEST...THE DRY
SOUTHWEST BREEZES SHOULD HELP BOOST TEMPS INTO THE LOWER 80S.

.LONG TERM...
CHANGES TO THE EXTENDED FORECAST WERE FEW AND LARGELY COSMETIC FOR
THE SAKE OF THE IMPENDING SEVERE EVENT. OF GREATEST NOTE...WINDS FOR
FRIDAY AFTERNOON WERE RAMPED UP NOW THAT MORE DETERMINISTIC MODELS
ARE ON TRACK WITH SURFACE WINDS OF 25-30 MPH. LACK OF CLOUDS UNDER
DEEP DRY SLOTTING SPELLS A GOOD RECIPE FOR TALL MIXING HEIGHTS...SO
A WINDY AND SOMEWHAT DUSTY FRIDAY AFTERNOON LOOKS IN ORDER.

OTHERWISE...THE LARGER PICTURE WILL FEATURE SLIGHT CHANCES FOR
NOCTURNAL STORMS OFF THE CAPROCK THURSDAY NIGHT AS A RIBBON OF
DEEPER MID-LEVEL MOISTURE ARRIVES FROM THE SOUTHWEST. FEEL THE
DRYLINE WILL END UP FARTHER WEST THAN MODELS INDICATE THU NIGHT
GIVEN AN UPSTREAM TROUGH...SO POPS WERE WERE TUGGED WEST A BIT FROM
EARLIER. AFTER DRY SLOTTING FRIDAY...TRANSIENT RIDGING BEGINS THE
WEEKEND UNTIL A VIGOROUS UPPER CYCLONE MATERIALIZES IN THE FOUR
CORNERS ON SUNDAY. 12Z GFS AND ECM ARE SURPRISINGLY SIMILAR WITH THE
TRACK OF THIS LOW ACROSS THE CWA ON MONDAY WHICH WOULD KEEP DRY
SLOTTING IN OUR SOUTH WITH A TROWAL AND DEFORMATION SHIELD PRECIP
ACROSS THE NORTH. DID EXTEND POPS IN DURATION FROM SUN NIGHT THRU
MON OVER OUR NORTHERN COUNTIES IN LIGHT OF THIS COMMON THEME...BUT A
SIMPLE 100 MILE NORTHWARD JOG OF THE CYCLONE WOULD OPEN THE DOOR TO
ANOTHER WINDY AND DUSTY DAY SIMILAR TO FRIDAY. MAX TEMPS WERE
LOWERED SEVERAL DEGREES ON MONDAY AND TUESDAY AS A STRONGER PUSH OF
CANADIAN AIR APPEARS LIKELY DOWNSTREAM OF A STOUT LONGWAVE RIDGE
ACROSS THE WESTERN CONUS.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

33/93
Hazardous weather outlook, Apr 22, 10:43 AM CST, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1143 AM CDT WED APR 22 2015

TXZ021>044-231645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1143 AM CDT WED APR 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
TONIGHT...ACROSS THE FAR SOUTHERN TEXAS PANHANDLE...NORTHERN AND
EASTERN SOUTH PLAINS...AND THE ROLLING PLAINS. THESE STORMS WILL
BE CAPABLE OF PRODUCING HAIL UP TO 2.50 INCHES IN DIAMETER AND WIND
GUSTS IN EXCESS OF 60 MPH. FURTHERMORE...STORMS LOCATED NEAR AND
TO THE NORTH AND EAST OF HIGHWAYS 385 AND 70 WILL POSE A RISK FOR
ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED STRONG THUNDERSTORMS ARE ALSO POSSIBLE
ACROSS THE ROLLING PLAINS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

The radar

The Amarillo radar (KAMA), 57 km away, was scanning. The volume nearest the first event began at 23:19 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 thunderstorm wind, 3 flood, 1 tornado. Local standard time, as filed.

Hail, Swisher

When
April 22, 5:19 PM CST to 6:07 PM CST
Where
Swisher County, 0.89 mi NW of Happy to 4 mi NNW of Tulia
Measured
2.75 in hail
Property damage
$1.5 million
Crop damage
$2.5 million
Reported by
Amateur Radio
Coordinates
34.740, -101.860

A slow-moving high precipitation supercell produced copious amounts of damaging hail across northern Swisher County with some hailstones as large as baseball size in Happy. A 12-mile stretch of Interstate 27 from Happy to north of Tulia was covered in hail up to six inches deep. In addition to damaging roofs of homes and businesses, intense straight line winds in the rear flank downdraft of the supercell carried hail sideways which shattered many north and west facing windows. Countless vehicles along Interstate 27 suffered broken windows and significant hail dents. It is estimated that 500 acres of winter wheat were flattened by this barrage of hail, wind and torrential rains with 40 percent of the winter wheat crop suffering lesser degrees of damage. Preliminary combined monetary losses are estimated at $4M.

Thunderstorm Wind, Swisher

When
April 22, 5:25 PM CST to 5:55 PM CST
Where
Swisher County, 0.89 mi NW of Happy to 2.2 mi NE of Tulia
Measured
58 kt (67 mph) measured gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
34.740, -101.860

Along with very large hail, damaging rear flank downdraft winds from a high precipitation supercell struck many areas in northern Swisher County. A Texas Tech University West Texas mesonet northeast of Tulia measured a wind gust to 67 mph at 1755 CST. Much of the monetary damage to buildings, vehicles and winter wheat was from the combination of wind and very large hail, although some power lines were downed in the town of Happy as reported by Fire Department officials. The majority of property losses are included in the hail event entry for Swisher County.

Hail, Hale

When
April 22, 6:01 PM CST to 6:32 PM CST
Where
Hale County, 4.06 mi E of Halfway to 1.34 mi WSW of Plainview
Measured
1.75 in hail
Property damage
$250,000
Reported by
Public
Coordinates
34.190, -101.880

A swath of hail ranging in size from nickel to golf ball size fell from west of Plainview east across the city. Damage was generally minor and consisted mostly of vehicle dents, though some homes and businesses suffered damage to roof shingles. Very little wind accompanied the hail.

Flood, Briscoe

When
April 22, 6:30 PM CST to 9:30 PM CST
Where
Briscoe County, 3.84 mi SW of Silverton to 7.37 mi S of Whiteley
Cause
Heavy Rain
Reported by
NWS Storm Survey
Coordinates
34.432, -101.349

The NWS Lubbock regional hydrologist conducted a flood survey from torrential rains that fell across Briscoe, Floyd and Motley Counties. Rainfall rates from a high precipitation supercell were measured just above one half inch in five minutes with many locations receiving two to three inches of rain in 30 minutes or less. Despite many roads being temporarily impassable from a few feet of water, damage was not observed.

Hail, Floyd

When
April 22, 6:52 PM CST to 7:02 PM CST
Where
Floyd County, 13.73 mi E of South Plains to 15.42 mi ENE of South Plains
Measured
2 in hail
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
34.230, -101.080

Fire department officials and storm spotters estimated hail to hen egg size. Damage was reported to storm spotter vehicles, some of which lost windshields.

Tornado, Floyd

When
April 22, 6:53 PM CST to 6:54 PM CST
Where
Floyd County, 3.5 mi WNW of Aiken to 3.41 mi WNW of Aiken
Rating
EF0
Path length
0.09 mi
Path width
50 yd
Reported by
NWS Employee
Coordinates
34.140, -101.560

Several storm spotters observed a brief tornado over open land about two miles west of Lockney. Detailed video from a storm chaser indicated this tornado was preceded by a well-defined rotating wall cloud. No damage survey was conducted as this tornado remained over open land.

Flood, Floyd

When
April 22, 7:00 PM CST to 10:00 PM CST
Where
Floyd County, 7.71 mi S of Edgin to 16.14 mi ENE of Dougherty
Cause
Heavy Rain
Reported by
NWS Storm Survey
Coordinates
34.209, -101.061

The NWS Lubbock regional hydrologist conducted a flood survey from torrential rains that fell across Briscoe, Floyd and Motley Counties. Rainfall rates from a high precipitation supercell were measured just above one half inch in five minutes with many locations receiving two to three inches of rain in 30 minutes or less. Despite many roads being temporarily impassable from a few feet of water, damage was not observed.

Hail, Motley

When
April 22, 7:15 PM CST to 7:30 PM CST
Where
Motley County, 0.9 mi NW of Flomot to 2.76 mi N of Matador
Measured
1.75 in hail
Property damage
$150,000
Reported by
Fire Department/Rescue
Coordinates
34.230, -100.990

Storm spotters and fire department officials from Matador reported a swath of large hail up to golf ball size accompanied by destructive downburst winds. The wind-driven hail damaged dozens of vehicles, broke some north-facing windows to homes and businesses in and near Matador, and caused varying degrees of damage to rooftops.

Thunderstorm Wind, Motley

When
April 22, 7:15 PM CST to 7:30 PM CST
Where
Motley County, Matador to 2.99 mi NNW of Summit
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
34.020, -100.820

Downburst winds in the rear flank downdraft of a supercell caused scattered wind damage in Matador and also overturned a semi-truck on US Highway 62 east of Matador. The driver was not injured. Wind damage in and around Matador consisted of a portion of a roof removed from a house, several large trees downed and some fallen power lines.

Flood, Motley

When
April 22, 7:15 PM CST to 11:00 PM CST
Where
Motley County, 3.7 mi ENE of Whiteflat to 1.99 mi ENE of Matador
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.120, -100.820

The Motley County emergency manager reported water over State Highway 70 north of Matador with several secondary roads impassable from high water.

Hail, Cottle

When
April 22, 8:06 PM CST to 8:33 PM CST
Where
Cottle County, 3.51 mi ENE of Narcisso to 4.59 mi W of Chalk
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.010, -100.410

A swath of hail as large as golf ball size fell west to south of Paducah and covered the ground completely. Damage, if any, was not known.

Hail, King

When
April 22, 8:10 PM CST
Where
King County, 4.3 mi NNW of Finney
Measured
2.75 in hail
Property damage
$30,000
Reported by
COOP Observer
Coordinates
33.840, -100.400

A COOP observer reported golf ball to baseball size hail covering the ground. Several vehicles were damaged and lost windows or windshields.

Thunderstorm Wind, King

When
April 22, 9:20 PM CST
Where
King County, 0.58 mi E of Guthrie 6666 Arpt
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
33.630, -100.340

A roof was blown off a well-constructed barn at the Four Sixes Ranch.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyThe tornado archive for Texas, 2015Warnings in Texas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 562745, 564230, 564207, 564290, 564233, 564235, 564291, 564255, 564265, 564273, 564277, 564285, 564286.